Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 


The irrationality exponents of computable numbers

Authors: Verónica Becher, Yann Bugeaud and Theodore A. Slaman
Journal: Proc. Amer. Math. Soc. 144 (2016), 1509-1521
MSC (2010): Primary 11J04; Secondary 03Dxx
Published electronically: October 6, 2015
MathSciNet review: 3451228
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We establish that there exist computable real numbers whose irrationality exponent is not computable.

References [Enhancements On Off] (What's this?)

  • [Besicovitch] A. S. Besicovitch, Sets of Fractional Dimensions (IV): On Rational Approximation to Real Numbers, J. London Math. Soc. S1-9 (1934), no. 2, 126. MR 1574327,
  • [Bugeaud] Yann Bugeaud, Diophantine approximation and Cantor sets, Math. Ann. 341 (2008), no. 3, 677-684. MR 2399165 (2009h:11116),
  • [Falconer] Kenneth Falconer, Fractal geometry, 2nd ed., Mathematical foundations and applications, John Wiley & Sons, Inc., Hoboken, NJ, 2003. MR 2118797 (2006b:28001)
  • [Jarník] V. Jarník,
    Zur metrischen theorie der diophantischen approximation,
    Prace Mat.-Fiz. 36 (1928/1929), 91-106.
  • [Jarník] Vojtěch Jarník, Über die simultanen diophantischen Approximationen, Math. Z. 33 (1931), no. 1, 505-543 (German). MR 1545226,
  • [Schmidt] Wolfgang M. Schmidt, Diophantine approximation, Lecture Notes in Mathematics, vol. 785, Springer, Berlin, 1980. MR 568710 (81j:10038)
  • [Shallit] J. O. Shallit, Simple continued fractions for some irrational numbers. II, J. Number Theory 14 (1982), no. 2, 228-231. MR 655726 (84a:10035),
  • [Soare69] Robert I. Soare, Recursive theory and Dedekind cuts, Trans. Amer. Math. Soc. 140 (1969), 271-294. MR 0242667 (39 #3997)
  • [Soare] Robert I. Soare, Recursively enumerable sets and degrees, A study of computable functions and computably generated sets. Perspectives in Mathematical Logic, Springer-Verlag, Berlin, 1987. MR 882921 (88m:03003)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 11J04, 03Dxx

Retrieve articles in all journals with MSC (2010): 11J04, 03Dxx

Additional Information

Verónica Becher
Affiliation: Departamento de Computacion, Universidad de Buenos Aires, Pabellón I, Ciudad Universitaria, C1428EGA Ciudad Autónoma de Buenos Aires, Argentina

Yann Bugeaud
Affiliation: UFR de Mathématique et d’Informatique, Université de Strasbourg, 7 rue René Descartes, 67084 Strasbourg Cedex, France

Theodore A. Slaman
Affiliation: Department of Mathematics, 970 Evans Hall, University of California Berkeley, Berkeley, California 94720

Keywords: Irrationality exponent, computability, Cantor set
Received by editor(s): August 22, 2014
Received by editor(s) in revised form: May 13, 2015
Published electronically: October 6, 2015
Communicated by: Matthew A. Papanikolas
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society